New Mexico, 2018High Wind in New Mexico, April 8, 2018
April 8, 2018 · NWS MAF · 1 event in 1 county or zone
Strong mid level winds mixed to the surface and resulted in high winds across the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid level winds mixed to the surface and resulted in high winds across the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 8, 11:52 AM MST, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 8, 11:52 AM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
152 PM CDT Sun Apr 8 2018
.DISCUSSION...
West to northwest flow aloft will prevail through Tuesday as an
upper level trough moves east across the northern United States.
This will allow a couple of mainly dry cold fronts to move
through the forecast area, one tonight and a reinforcement Monday
night. The main effect will be to knock temperatures back to near
normal values through Tuesday.
Beyond Tuesday a strong Pacific storm system is expected to move
slowly across the northern rockies and northern plains Wednesday
and Thursday. Another surface lee low pressure system/dry line
with low level thermal ridging and windy downslope flow will
allow temperatures to soar to much above normal values these days.
Isolated thunderstorm chances can not be completely ruled out
Thursday evening across portions of the lower Trans Pecos ahead of
the dryline but will not mention for now given that the upper
trough is expected to pass well north of the forecast area.
Windy to very windy and dry conditions are expected behind this
system next Friday through Sunday. Temperatures are expected to
be knocked back to near normal values as well.
&&
.FIRE WEATHER...
Minimum RHs this afternoon will dip to 9-15% over all but the
extreme eastern portions of the forecast area. The strongest mid
level winds will reside over locations roughly along and north of
Interstate 10 though, so the RFW looks good and will continue until
09/02Z. Conditions will improve slowly this evening with good
recovery overnight over all but the Guadalupe and Davis Mountains,
Van horn area, Presidio Valley and Big Bend region. However, there
will be an abrupt wind shift to the north/northeast behind a cold
front overnight.
Fire weather concerns will not be quite as great Monday and Tuesday
as temperatures will be near normal most locations, and wind speeds
will not be overly strong, except on Tuesday in the Guadalupes.
Critical fire weather conditions are not expected though. Fire
weather concerns will ramp up Wednesday as temperatures jump to
around 10 degrees above normal, but especially over SE NM. On
Thursday, winds will increase while temperatures jump 15-20 degrees
above normal. It will be a little cooler Friday, but windier than
Thursday, and critical conditions are still anticipated.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 45 75 47 75 / 10 0 0 0
Carlsbad 49 80 49 76 / 0 0 0 0
Dryden 55 83 57 78 / 0 0 30 10
Fort Stockton 51 80 52 77 / 0 0 20 10
Guadalupe Pass 53 75 47 72 / 0 0 10 0
Hobbs 42 76 45 73 / 0 0 0 0
Marfa 49 79 45 74 / 0 0 10 10
Midland Intl Airport 48 78 48 76 / 0 0 0 0
Odessa 48 78 48 76 / 0 0 0 0
Wink 49 81 50 78 / 0 0 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains of Eddy County.
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Andrews-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Martin-
Midland-Pecos-Reeves County and Upper Trans Pecos-Upton-Van
Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains.
&&
67/12Hazardous weather outlook, Apr 8, 12:00 PM MST, 1 hour before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 PM CDT Sun Apr 8 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
200 PM CDT Sun Apr 8 2018 /100 PM MDT Sun Apr 8 2018/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Critical fire weather conditions will continue until this evening,
therefore a Red Flag Warning remains in effect for locations along
and west of a Lamesa to Sheffield line.
A High Wind Warning remains in effect for the Guadalupe Mountains
until 800 pm MDT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
An extended period of critical fire weather will be possible
Wednesday through Friday, due in part to the possibility of very
strong winds Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Local storm report, Apr 8, 9:56 AM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1156 AM CDT SUN APR 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM NON-TSTM WND GST PINE SPRINGS 31.89N 104.81W
04/08/2018 M64 MPH CULBERSON TX MESONET
&&
ADUVALHigh Wind, Guadalupe Mountains of Eddy County
- When
- April 8, 1:00 PM MST to 6:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, April 8, 201872 kt wind · 23 events
- Frost and Freeze in Kentucky, April 8, 2018$5,000 · 22 events
- Frost and Freeze in Illinois, April 8, 2018$5,000 · 19 events
- Winter Weather in Iowa, April 8 to 9, 201817 events
- Heavy Snow in South Dakota, April 8, 201815 events
- Frost and Freeze in Alabama, April 8, 201811 events
- Frost and Freeze in Missouri, April 8, 2018$5,000 · 11 events
- Winter Weather in South Dakota, April 8, 201811 events
- Winter Weather in Illinois, April 8 to 9, 20188 events
- Hail and Heavy Rain in Florida, April 8 to 10, 20183 in hail · 7 events
- Winter Storm in Iowa, April 8 to 9, 20187 events
- Frost and Freeze in Indiana, April 8, 2018$5,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741174.